IDEAS home Printed from
   My bibliography  Save this paper

Forecasting newspaper demand with censored regression


  • KIYGI CALLI, Meltem
  • WEVERBERGH, Marcel


Newspaper circulation has to be determined at the level of the individual retail outlets for each of the editions to be sold through such outlets. Traditional forecasting methods provide no insight into the impact of the service level defined as the probability that no out-of-stock will occur. The service level results in out-of stock situations, causing missed sales and oversupply or returns. In our application management sets a policy aiming at a 97 percent service level. The forecasting system developed provides estimates for excess deliveries and for the expected shortages. The results compare favorably to the traditional moving average approach previously employed by the publisher. Censored regression is a natural approach to the newspaper problem. It provides information on key policy variables and it is relatively simple to integrate into the distribution policy, with only small adaptations to the existing forecasting and distribution policy.

Suggested Citation

  • KIYGI CALLI, Meltem & WEVERBERGH, Marcel, 2008. "Forecasting newspaper demand with censored regression," Working Papers 2008006, University of Antwerp, Faculty of Applied Economics.
  • Handle: RePEc:ant:wpaper:2008006

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Powell, James L., 1986. "Censored regression quantiles," Journal of Econometrics, Elsevier, vol. 32(1), pages 143-155, June.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Censored regression; Decision analysis; Forecasting; Distribution;

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ant:wpaper:2008006. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joeri Nys). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.